Arkansas, 2020

Flooding in Arkansas, April 21 to 30, 2020

April 21 to 30, 2020 · NWS LZK · 4 events in 3 counties and zones

Flooding returned to parts of Arkansas during the latter part of April 2020 due to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Flooding returned to parts of Arkansas during the latter part of April 2020 due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 21, 1:41 AM CST, 39 minutes earlier.

Area forecast discussion, Apr 21, 1:41 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
241 AM CDT Tue Apr 21 2020

.SHORT TERM...Today Through Wednesday Night

Coverage of fog early this morning is much more limited compared
to Mon morning due to more SFC flow and less low level moisture in
place. Even so...cannot rule out any patchy fog through this
morning. However...coverage should be limited enough to not need any
Dense Fog Adv at this time.

SFC cold front will push south through the area this morning into
the early afternoon hrs...with additional dry air filtering into the
state. As a result...the forecast should remain dry through this
afternoon and early evening. By tonight...SFC low pressure will
develop west of AR as a new upper level shortwave exits the SRN
Rockies into the OK/TX Panhandles by early Wed morning. Chances for
SHRA/TSRA will increase late tonight into early Wed morning over
WRN/NWRN sections of the area as a disturbance moves over NWRN AR
downstream of the upper shortwave. The overall threat for SVR Wx
late tonight into Wed morning should be limited...with maybe some
marginally SVR hail across the NWRN sections of the CWA.

The upper shortwave and SFC low will move closer to the state during
the daylight hrs on Wed...with scattered convection possible
throughout the day into the afternoon hrs. There remains some
differences on timing...and overall position of SFC features in the
latest near-term guidance. Some solutions keep the warm
front from lifting north across SRN/Central AR until late Wed
afternoon or even into the evening hrs. This scenario will keep most
convection elevated in nature into much of the afternoon or
even early evening hrs...and the more SFC based convection
holding off until later in the evening hrs. However...other
solutions do lift the warm front further north and sooner in time.
As a result...uncertainty does remain on the overall evolution of
the SVR Wx threat for Wed into Wed night.

For now...the best chances for seeing organized SVR Wx look to be
across the SWRN/SRN third/half of the CWA late Wed afternoon...or
primarily Wed evening into the overnight period. Given this
timing...overall instability may be lacking some...but will have to
see how this situation evolves. Even so...there will be some threat
for damaging winds and large hail...with a tornado or two remaining
possible as well. The hail threat could extend further north with
non-SFC based storms...with the damaging wind and tornado threat
staying further south. Locally heavy rainfall will also be
seen...which could lead to an isolated flash flood threat. The SVR
Wx threat will then decrease as the storm system exits the region
early in the long term period.

&&

.LONG TERM...Thursday Through Monday

The extended period forecast will remain unsettled as a couple of
storm systems move through the region. Thursday morning will start
off rainy, as an upper level low and frontal boundary push eastward
through the Natural State. Rain should diminish through the day, but
the break in precipitation will be short lived as another shortwave
trough and cold front approach the Mississippi Valley Region from
the west. Rain should linger through the early portion of the coming
weekend, but drier weather will return for the end of the period.

Temperatures should be fairly pleasant Thursday through Monday with
highs generally in the 70s and lower 80s. However, on Saturday after
the aforementioned cold front moves through, temperatures will be
quite a bit colder with highs only reaching the mid 60s and lower
70s. Lows will be in the 40s and 50s through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     76  52  67  56 /   0  40  80  90
Camden AR         82  58  76  61 /   0  20  80  90
Harrison AR       73  51  64  52 /   0  50  80  90
Hot Springs AR    80  56  71  58 /   0  30  80  90
Little Rock   AR  79  54  71  59 /   0  30  80  90
Monticello AR     79  57  74  64 /   0  20  70  90
Mount Ida AR      79  57  71  59 /   0  40  80  80
Mountain Home AR  74  51  64  52 /   0  40  80  90
Newport AR        76  50  68  57 /   0  30  80  90
Pine Bluff AR     79  55  72  61 /   0  20  80  90
Russellville AR   78  55  69  58 /   0  60  80  90
Searcy AR         78  52  69  58 /   0  50  80  90
Stuttgart AR      78  54  71  61 /   0  30  70  90
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...62 / Long Term...69
Hazardous weather outlook, Apr 21, 2:09 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
309 AM CDT Tue Apr 21 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
309 AM CDT Tue Apr 21 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some thunderstorms will be possible late tonight across portions
of northwestern half of the area. Some hail could be seen with the
strongest storms...but hail size is expected to remain below
severe limits at this time. The best chances for seeing any
thunderstorms will be primarily after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Strong to severe thunderstorms will be possible Wednesday
afternoon into Wednesday night. The best chances for seeing
organized severe weather look to be across the the southwest half
of the area...from late Wednesday afternoon into Wednesday night.
Damaging winds and large hail will be the primary threats
expected with the strongest storms...with a tornado or two
remaining possible as well. The threat for large hail threat could
extend further north...but the damaging wind and tornado threat
will be higher further south. Locally heavy rainfall will also be
seen...which could lead to an isolated flash flood threat.

The threat for hazardous weather will become low on Thursday.
However...thunderstorms will return to the forecast Friday into
Saturday. At this time though...the threat for organized severe
weather looks low at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/69

In the hours before

Local storm report, Apr 20, 8:32 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
932 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             COLLEGE CITY            36.13N 90.94W
04/20/2020  E1.25 INCH       LAWRENCE           AR   PUBLIC

            UP TO HALF DOLLAR SIZE HAIL WAS OBSERVED AT WILLIAMS
            BAPTIST UNIVERSITY.

0605 PM     TSTM WND GST     COLLEGE CITY            36.13N 90.94W
04/20/2020  E62.00 MPH       LAWRENCE           AR   PUBLIC

            A 62 MPH WIND GUST WAS MEASURED AT WILLIAMS BAPTIST
            UNIVERSITY.

&&

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Lawrence

When
April 21, 2:20 AM CST to 3:55 AM CST
Where
Lawrence County, 1.16 mi N of Black Rock to 2.41 mi N of Powhatan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.117, -91.100

Flooding returned to the Black River at Black Rock in mid April 2020.

Flood, Clark

When
April 23, 12:45 PM CST to April 24, 2:21 AM CST
Where
Clark County, 1.61 mi NNE of Arkadelphia to 2.53 mi ESE of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.142, -93.063

Flooding developed on the Ouachita River at Arkadelphia in the latter part of April 2020 due to heavy rain.

Flood, Ouachita

When
April 24, 5:30 AM CST to April 29, 9:37 AM CST
Where
Ouachita County, 1.91 mi SW of Kent to 0.82 mi WNW of Collendale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.613, -92.847

Flooding developed on the Ouachita River again at Camden in the latter part of April 2020 due to heavy rain.

Flood, Lawrence

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Lawrence County, 1.16 mi N of Black Rock to 2.41 mi N of Powhatan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.117, -91.100

Flooding returned once again to the Black River at Black Rock in late April 2020.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887635, 887637, 887638, 887636.